Washington, 2009Damaging Wind in Washington, July 24, 2009
July 24, 2009 · NWS SEW · 1 event in 1 county or zone
Winds from a thunderstorm in the Cascade mountains knocked over several trees that blocked the Baker Lake Highway.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds from a thunderstorm in the Cascade mountains knocked over several trees that blocked the Baker Lake Highway.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Jul 24, 2:30 PM PST, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 24, 2:30 PM PST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
330 PM PDT FRI JUL 24 2009
.SYNOPSIS...A NEARLY STATIONARY...UPPER LOW OVER EASTERN WASHINGTON
WILL RESULT IN A THREAT OF SHOWERS OR THUNDERSTORMS OVER THE
MOUNTAINS AND PORTIONS OF THE INTERIOR THIS WEEKEND. THIS LOW WILL
FINALLY MOVE OFF TO THE EAST ON MONDAY...WITH HIGH PRESSURE ALOFT
BECOMING ESTABLISHED OVER THE REGION. ANTICIPATE WARMER WEATHER
ACROSS THE AREA THROUGH EARLY NEXT WEEK. DAYTIME TEMPERATURES WILL
CLIMB WELL ABOVE NORMAL BY MONDAY...ESPECIALLY OVER THE INTERIOR.
&&
.SHORT TERM...
THE CLOUDS CLEARED OUT NICELY TODAY...LEAVING MUCH OF THE CWA UNDER
MOSTLY SUNNY SKIES THIS AFTERNOON. CONSEQUENTLY...TEMPS WERE
GENERALLY RUNNING 6 TO 10 DEGREES WARMER THAN AT THE SAME TIME
YESTERDAY...AND SHOULD END UP NEAR NORMAL FOR THIS TIME OF THE YEAR.
A BLOCKING PATTERN WILL PERSIST OVER THE PAC NW THROUGH AT LEAST
SATURDAY. THUS ANTICIPATE THE CUT-OFF LOW OVER ERN WA TO REMAIN OVER
THAT AREA WHILE AN UPPER HIGH REMAINS CENTERED...MORE OR LESS...OVER
WRN BRITISH COLUMBIA. THE CWA WILL LIE BETWEEN THESE SYSTEMS.
CYCLONIC ROTATION AROUND THE UPPER LOW WILL RESULT IN A THREAT OF
TSTMS SNEAKING INTO THE AREA FROM THE NE. THE BEST RISK OF TSTMS
WILL BE OVER THE CASCADES.
THE GFS SOLUTION WAS THE MOST AGGRESSIVE IN SPREADING MOISTURE AND
INSTABILITY FROM THE E ACROSS THE CWA THIS WEEKEND. THIS MODEL ALSO
DRIFTED THE UPPER LOW OVER ERN WA FARTHER TO W...THEREBY PLACING THE
CWA MORE UNDER ITS INFLUENCE. THE MAIN FORECAST PROBLEM WILL CONCERN
THE LOCATION OF THIS UPPER LOW. THE GFS...AS STATED...MOVED IT A BIT
TO THE W...THE NAM KEPT IT OVER ERN WA...AND THE ECMWF MOVED IT INTO
ID ON SUNDAY. DUE TO THESE DIFFERENCES...WAS NOT READY TO BUY
COMPLETELY INTO THE GFS SOLUTION...WHICH WOULD ENTAIL INTRODUCING
TSTMS IN NEARLY ALL ZONES AS WELL AS LOWERING DAYTIME TEMPS SOME.
THUS HAVE OPTED TO TAKE A MORE CONSERVATIVE APPROACH UNTIL WE HAVE A
BETTER IDEA AS TO WHETHER THE CUT-OFF LOW WILL BE EJECTED OUT BY A
VIGOROUS...SHORT WAVE TROF DROPPING INTO THE NRN PLAINS LATE THIS
WEEKEND.
THE SCREAMING MESSAGE FOR THIS WEEKEND WILL BE A TREND TOWARD WARMER
WEATHER...WITH TEMPS ONCE AGAIN CLIMBING ABOVE NORMAL. THERE WILL BE
A CHANCE OF TSTMS OVER THE MOUNTAINS AND PORTIONS OF THE INTERIOR
THRU SUNDAY. THIS...OF COURSE...DOES NOT BODE WELL FOR THE CWA SINCE
FUELS ARE ALREADY QUITE DRY.
FOR MON...THE MODELS WERE IN FAIRLY GOOD AGREEMENT IN SHOWING THE
PESKY UPPER LOW OVER ERN WA FINALLY MOVING OFF TO THE E AND AN UPPER
RIDGE BUILDING OVER THE PAC NW. THEREFORE EXPECT ADDITIONAL
WARMING...WITH TEMPS LIKELY REACHING INTO THE LOWER TO MID 90S AT
SOME INTERIOR SITES.
.LONG TERM...
NOT TOO MUCH CHANGE IN THE PREVIOUS THINKING. ANTICIPATE ADDITIONAL
WARMING DURING THE EARLY PART OF THIS PERIOD...WITH RECORD OR NEAR
RECORD WARMTH POSSIBLE AT SOME LOCALES ABOUT MIDWEEK. TEMPS SHOULD
LEVEL OFF BY THE END OF THE PERIOD BEFORE STARTING TO EDGE DOWNWARD
ON DAY 7. TEMPS ON THE COAST...HOWEVER...SHOULD PEAK ON WED BEFORE
COOLING OFF. SEVERAL DAYS OF TEMPS NEAR OR ABOVE 90 DEGREES ACROSS
THE INTERIOR IN PARTICULAR WILL RAISE THE CONCERN FOR AIR QUALITY...
OZONE LEVELS ESPECIALLY...NEXT WEEK.
&&
.AVIATION...AN UPPER LEVEL LOW WILL REMAIN OVER ERN WA THROUGH SAT
THEN SLOWLY SHIFT E SUN. AS A RESULT LIGHT N TO NE FLOW WILL
CONTINUE ALOFT WITH AN UNSTABLE AIR MASS REMAINING OVER THE
MOUNTAINS. LIGHT ONSHORE FLOW WILL CONTINUE AT THE SURFACE WITH SOME
MARINE CLOUDINESS SUNDAY MORNING...BUT NOT TO THE EXTENT OF THE LAST
COUPLE OF DAYS.
KSEA...NOT EXPECTING WIDESPREAD CLOUDINESS TO DEVELOP BUT THERE IS
THE POTENTIAL FOR A SCT-BKN LAYER AROUND 700 AGL FLOATING AROUND.
WILL HINT AT THAT IN THE TAF BUT AVOID THE MENTION OF A CEILING AT
THIS TIME. THE NW WIND WILL BECOME LIGHTER AND MORE NE LATE THIS
EVENING THEN BECOME LIGHT AND VARIABLE LATE. CERNIGLIA
&&
.MARINE...ONSHORE GRADIENTS WILL CONTINUE THROUGH SUNDAY...BUT
REMAIN MOSTLY ON THE LIGHT SIDE. THE ONLY ISSUE IS THE CENTRAL AND
EASTERN STRAIT HAVING A GOOD CHANCE OF REACHING LOW END SMALL CRAFT
ADVISORY /20-25 KT/ LATE AFTERNOON INTO THE EVENING HOURS.
A TROUGH OF LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE WEST COAST
UP THROUGH BRITISH COLUMBIA TUE ONWARD. THE RESULT WILL BE GENERALLY
LIGHT N TO NE WINDS OVER MOST OF THE WATERS. CERNIGLIA
&&
.FIRE WEATHER...THE NEXT 7 DAYS WILL OFFER SOME OF THE MOST CRITICAL
FIRE WEATHER FOR WESTERN WASHINGTON IN AT LEAST A FEW YEARS. THIS
WEEKEND WILL FEATURE A GRADUAL WARMING TREND WITH TEMPERATURES BACK
ABOVE NORMAL BY SATURDAY. AN ISOLATED LIGHTNING RISK WILL REMAIN
OVER THE CASCADES THIS AFTERNOON AND AGAIN ON SATURDAY AFTERNOON. ON
SUNDAY MORNING...THE LIGHTNING RISK COULD POSSIBLY BECOME
CONSIDERABLE FOR A LOT MORE OF WESTERN WASHINGTON. THE LIGHTNING
THREAT SHOULD END ON MONDAY...BUT THEN 4-6 DAYS OF INTENSE HEAT ARE
EXPECTED STARTING MONDAY. A THERMAL PRESSURE TROUGH SHOULD BECOME
WELL ESTABLISHED OVER WESTERN WASHINGTON ON TUESDAY MORNING AND
LINGER FOR SEVERAL DAYS...BRINGING CRITICALLY UNSTABLE CONDITIONS.
SO THE CRITICAL CONDITIONS WILL BE FUELED BY IGNITION POTENTIAL FROM
LIGHTNING THROUGH THE WEEKEND FOLLOWED BY A VERY FAVORABLE BURNING
ENVIRONMENT NEXT WEEK. PLUS...THE LACK OF WIDESPREAD RAINS SINCE
LATE MAY HAS FUELS WELL ABOVE THEIR 90TH PERCENTILE DRYNESS LEVELS
FOR ALL BUT THE COAST AND WEST OLYMPICS. STAY TUNED. HANER
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...A SMALL CRAFT ADVISORY /FOR WINDS/ IS IN EFFECT FOR THE
CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA UNTIL 2 AM SATURDAY.
WWW.WEATHER.GOV/SEATTLEIn the hours before
Special weather statement, Jul 24, 4:05 PM PST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SEATTLE WA
505 PM PDT FRI JUL 24 2009
WAZ001-503>519-260015-
SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR-
EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-
SEATTLE/BREMERTON AREA-TACOMA AREA-ADMIRALTY INLET AREA-
HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA-OLYMPICS-
EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA-
NORTH COAST-CENTRAL COAST-WEST SLOPES NORTHERN CASCADES AND PASSES-
WEST SLOPES CENTRAL CASCADES AND PASSES-
505 PM PDT FRI JUL 24 2009
...HOT WEATHER IS IN STORE FOR WESTERN WASHINGTON NEXT WEEK...
AFTER A BRIEF PERIOD OF NEAR OR BELOW NORMAL TEMPERATURES...EXPECT
TEMPERATURES TO ONCE AGAIN CLIMB ABOVE NORMAL THIS WEEKEND. THE HOT
SPELL IS THEN ANTICIPATED TO PERSIST THROUGH ABOUT THE MIDDLE OF
NEXT WEEK. DAYTIME HIGHS WILL CLIMB INTO THE 85 TO 95 DEGREE RANGE
ACROSS MUCH OF THE AREA BY THE MIDDLE OF NEXT WEEK. OVERNIGHT LOWS
ARE ALSO EXPECTED TO BE QUITE MILD...IN THE UPPER 50S TO MID 60S
AT MANY PLACES. THIS WILL MAKE FOR THE WARMEST WEATHER OF THE YEAR
SO FAR...WITH TEMPERATURES APPROACHING RECORD VALUES.
IT APPEARS THAT THE WARMEST DAYS WILL BE MONDAY THROUGH
THURSDAY...PARTICULARLY OVER THE INTERIOR. IT IS RARE TO HAVE
SEVERAL HOT DAYS IN A ROW IN WESTERN WASHINGTON...AS IS THE CASE
HERE.
PERSISTENT DRY WEATHER ALONG WITH THE POTENTIAL FOR LIGHTNING
THIS WEEKEND...FOLLOWED BY HOT WEATHER NEXT WEEK...WILL ONLY
INCREASE THE CONCERN FOR MORE WILDFIRES IN WESTERN WASHINGTON.
THIS UPCOMING WEATHER PATTERN MAY ALSO LEAD TO POORER AIR
QUALITY.
MONITOR FORECASTS FROM THE NATIONAL WEATHER SERVICE IN SEATTLE
FOR UPDATES ON THIS EVENT.
Thunderstorm Wind, Whatcom
- When
- July 24, 6:15 PM PST
- Where
- Whatcom County, 16.55 mi SSE of Glacier
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 48.680, -121.750
Couple of dozen trees, some very large old growth, were blown down across several areas of the Baker Lake Highway. About 50 cars, were trapped behind until the road was cleared.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 24, 20091 injured · $31 million · 4.25 in hail · 57 events
- Hail and Damaging Winds in Wisconsin, July 24, 2009$23 million · 1.75 in hail · 27 events
- High Surf in California, July 24 to 26, 20091 death · 1 injured · 1 event
- Tornado and Flash Flooding in Illinois, July 24, 20092 injured · $738,000 · EF1 · 32 events
- High Surf in California, July 24 to 26, 20091 death · 1 event
- Rip Current in North Carolina, July 24, 20091 death · 1 event
- Tornadoes and Flash Flood in Wisconsin, July 24, 2009$14 million · EF0 · 8 events
- Flash Flooding and Hail in Iowa, July 24, 2009$676,000 · 2.5 in hail · 59 events
- Tornadoes and Lightning Strike in Florida, July 24, 20092 injured · $2.5 million · EF0 · 4 events
- Hail in Nebraska, July 24, 2009$1.2 million · 1.75 in hail · 12 events
- Hail and Damaging Wind in Minnesota, July 24, 2009$793,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Illinois, July 24 to 25, 2009$273,000 · 1 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187092.